Arizona, 2006

Damaging Winds and Heavy Rain in Arizona, August 14, 2006

August 14, 2006 · NWS PSR · 3 events in 1 county or zone

2 thunderstorm wind, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 14, 2:55 PM MST, 35 minutes earlier.

Area forecast discussion, Aug 14, 2:55 PM MST, 35 minutes before
AZZ020>028-CAZ030>033-150600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST MON AUG 14 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
SUFFICIENT MOISTURE WILL REMAIN OVER SOUTH-CENTRAL ARIZONA THIS WEEK
TO RESULT IN A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS EACH DAY...WHILE SOUTHEAST CALIFORNIA WILL REMAIN
RELATIVELY DRY UNDER A SOUTHWEST FLOW ALOFT. BY LATE THIS WEEKEND
...THE FLOW ALOFT WILL TURN MORE EAST OR SOUTHEASTERLY AS HIGH
PRESSURE BUILDS TO OUR NORTH. THIS WILL ALLOW FOR A SPREAD OF THE
MOISTURE FURTHER WEST ACROSS THE COLORADO RIVER PROVIDING FOR AN
INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS OVER SOUTHEAST
CALIFORNIA BY SUNDAY AND MONDAY.

&&

.SHORT TERM...
TONIGHT THROUGH THURSDAY...
DEEP CONVECTION GETTING A NICE START TO THE N THRU E THRU S OF
SCNTRL AZ THIS AFTERNOON. BOTH RADAR/VIS SATELLITE LOOPS INDICATE
STORMS ARE GENERALLY PROPOGATING SWWD...AND SPECIAL KPSR SOUNDING
...ALONG WITH KFSX VWP INDICATING E/NELY FLOWS...ALBEIT LIGHT...THRU
MUCH OF THE STEERING LAYER. REFLECTIVITY FOOTPRINT ON KIWA 88D RADAR
APPEARS TO BE STRIKINGLY SIMILAR TO SAME TIME YESTERDAY...AS ARE
SURFACE DEWPOINTS THAT ARE STILL HANGING IN THE UPPER 50S TO LOWER
60S RANGE MARICOPA COUNTY EWD. VERY LITTLE REDEVELOPMENT HAPPENED
OVER THE PHX VALLEY LAST EVENING...SO WILL GO RATHER CONSERVATIVE
ROUTE WITH POPS AND KEEP THEM MOSTLY AROUND 20 PCNT THIS EVENING.

AFTER TONIGHT...WE ARE EXPECTING LOW GRADE MONSOON THREAT OF STORMS
TO CONTINUE THRU WEDNESDAY AS MOISTURE BOUNDARY NOT LIKELY TO MOVE
MUCH...SO WILL KEEP PERSISTENCE FORECAST GOING. BY THURSDAY...GFS
FCST SOUNDINGS WOULD ARGUE TOWARDS SHUTTING DOWN THE SLIGHT CHANCES
AS SOME FURTHER DRYING IS PROGGED ACROSS THE AREA. WILL NOT BUY INTO
THIS TREND FOR NOW...JUST LEAVING THURSDAY SIMILAR TO WEDNESDAY.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH MONDAY...
A LOW GRADE MONSOON FORECAST WILL CONTINUE FOR SOUTH CENTRAL AZ
THROUGH FRIDAY. MODELS HOWEVER CONTINUE TO FORECAST A SURGE IN
MEXICAN MONSOON MOISTURE NORTHWARD THIS WEEKEND...FOR AN INCREASE
THREAT FOR SHOWERS AND THUNDERSTORMS...INCLUDING SOUTHEAST CALIFORNIA
AND THE COLORADO RIVER ZONES.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ESTLE
Hazardous weather outlook, Aug 14, 6:20 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
620 AM MST MON AUG 14 2006

AZZ021>023-026>028-150400-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
620 AM MST MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON AND MAINLY THIS EVENING.

IF STORMS DEVELOP...THE MAIN HAZARDS ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAIN WITH LOCAL FLOODING OF POOR DRAINAGE
AREAS...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE LATE
AFTERNOON AND MAINLY EVENING HOURS.

IF STORMS DEVELOP...THE MAIN HAZARDS ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAIN WITH LOCAL FLOODING OF POOR DRAINAGE
AREAS...AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-150400-
SOUTHERN GILA/TONTO NF FOOTHILLS-
620 AM MST MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DANGEROUS CLOUD
TO GROUND LIGHTNING THIS AFTERNOON AND THIS EVENING.

STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAIN WITH LOCAL FLOODING
OF POOR DRAINAGE AREAS...SMALL HAIL...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DANGEROUS CLOUD
TO GROUND LIGHTNING DURING THE AFTERNOONS AND EVENINGS HOURS.

STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAIN WITH LOCAL FLOODING
OF POOR DRAINAGE AREAS...SMALL HAIL...AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ031>033-150400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
620 AM PDT MON AUG 14 2006 /620 AM MST MON AUG 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH FRIDAY. AN
INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS IS EXPECTED THIS
WEEKEND...ALONG WITH THE POTENTIAL FOR HEAVY RAIN AND STRONG WINDS.

HV

The radar

The Phoenix radar (KIWA), 65 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 14, 3:30 PM MST to 3:35 PM MST
Where
Maricopa County, Goodyear
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
33.433, -112.350

Numerous trees reported down throughout Estrella Mountain Park.

Heavy Rain, Maricopa

When
August 14, 5:00 PM MST to 6:00 PM MST
Where
Maricopa County, Fountain Hills
Reported by
TRAINED SPOTTER
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Very heavy rain associated with thunderstorms reduced the visibility to as low as 20 yards. Some very impressive rainfall rates occurred with these storms. Actual amounts included 2.8 inches at Maryville Municipal golf course, 2.17 inches at Grand Avenue and 27th Ave, and 2.01 inches at tow automatic stations in Fountain Hills.

Thunderstorm Wind, Maricopa

When
August 14, 7:30 PM MST to 7:40 PM MST
Where
Maricopa County, 20 mi NW of Gila Bend
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.150, -112.967

Rancher reported 18 power poles down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532272, 5532274, 5532273.